Nebraska, 2016

Damaging Wind in Nebraska, May 24, 2016

May 24, 2016 · NWS OAX · 1 event in 1 county or zone

Isolated to scattered thunderstorms developed in central and northern Kansas during the afternoon on the 24th. These thunderstorms developed into a small complex and moved into southeast Nebraska during the evening on the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated to scattered thunderstorms developed in central and northern Kansas during the afternoon on the 24th. These thunderstorms developed into a small complex and moved into southeast Nebraska during the evening on the 24th. Although the majority of the thunderstorms were non-severe, there was an isolated strong wind gusts reported over southeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 24, 5:25 PM CST, 5 hours 22 minutes earlier.

Area forecast discussion, May 24, 5:25 PM CST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
625 PM CDT TUE MAY 24 2016

.SHORT TERM...(tonight through Friday)
Issued at 320 PM CDT Tue May 24 2016

Latest water vapor imagery and RAP 500mb analysis show weak
shortwave ridging overhead this afternoon behind a departing complex
now over Missouri. Southwesterly flow continues with a few
embedded weak shortwaves of interest. The first is over northeast
Colorado with another showing up across western Kansas where a few
lightning strikes have been noted.

Afternoon surface analysis shows area of low pressure over southeast
Colorado with very little in the way pressure differences across all
of Nebraska and southwest Iowa. Boundary layer moisture remains in
place with surface dewpoints fluctuating this afternoon and falling
slightly into the upper 50s across our western counties where
surface winds turned more southwesterly along a weak boundary.

Forecaster uncertainty remains high as a few waves of convection are
forecast to drift through the area as early as this evening. With
the lack of a strong forcing mechanism late this afternoon into this
evening, we continue to question some of the CAM solutions on
developing storms over the area before dark. It seems more likely
that storms that initiate across western Nebraska and parts of
Kansas would spread east/northeast across the forecast area
overnight tonight and continue into Wednesday morning. This being
said, with a primed and unstable airmass in place, cannot rule
anything out and so will continue monitor any convective
developments closely. Thunderstorms that roll through overnight
should continue into Wednesday morning and exit by afternoon.

The cycle continues as several embedded shortwaves drive through
southwesterly flow aloft and interact with several boundaries left
over from previous convection. A stronger synoptic front will
extend northeast from lee cyclone over western Kansas into
southeast Nebraska on Thursday which will be the focus for strong
thunderstorms Thursday and again on Friday. As has been the case
in the past couple days, high moisture content could lead to very
heavy rain in the stronger convection.

.LONG TERM...(Friday night through Tuesday)
Issued at 320 PM CDT Tue May 24 2016

By Friday night, a shortwave trough is forecast to extend across
western Nebraska and Kansas and slide northeast into the Missouri
River Valley by 00Z Sunday. Lee surface cyclone will also slide
east/northeast across Kansas Friday through Saturday with an
eastward extending warm front that will continue to be the
primary focus for thunderstorm development.

Shortwave ridging is expected over the area by mid day Sunday with
persistent southwesterly upper level flow into next week. Sunday
looks like our best shot at a dry forecast period with pops entering
into the picture again Sunday night as a series of shortwaves roll
northeast through the region.

&&

.AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Thursday)
Issued at 625 PM CDT Tue May 24 2016

Recent trends in visible satellite imagery indicate an agitated
cumulus field from west of KLNK and KBIE to near KAUH. Latest
surface observations indicate generally light winds with the best
low-level convergence nearer to the Platte river. The upshot is
that we are uncertain whether storms will arise from this
convection. The better potential appears to be after 03 or 04z
owing to increased moisture flux and isentropic ascent along the
strengthening low-level jet. As such, TEMPO groups for
thunderstorms have been included beginning at 04z for KLNK, 05z at
KOFK and 06z at KOMA. Thunderstorm activity will likely linger in
the vicinity of all TAF sites overnight. We have maintained
prevailing VFR conditions with MVFR ceilings and visibilities
around the thunderstorms.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Kern
LONG TERM...Kern
AVIATION...Mead
Hazardous weather outlook, May 24, 2:34 PM CST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
334 PM CDT TUE MAY 24 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251045-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
334 PM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED STORMS ARE POSSIBLE THIS EVENING AND TONIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW SEVERE
STORMS WILL BE POSSIBLE...FROM LATE THIS EVENING INTO THE
OVERNIGHT HOURS. THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS.

IN ADDITION TO THE SEVERE THREAT...A SIGNIFICANT AMOUNT OF
MOISTURE IS IN PLACE ACROSS THE REGION. THUS...ANY STORMS THAT
DEVELOP WILL PRODUCE HEAVY RAIN AND POTENTIALLY FLASH FLOODING.
THE BIGGEST THREAT FOR FLASH FLOODING WILL BE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEK...WITH CHANCES
FOR THUNDERSTORMS THROUGH MUCH OF THE PERIOD. SEVERE WEATHER WILL
BE POSSIBLE AT TIMES AND SOME FLOODING IS LIKELY TO OCCUR...AT
LEAST THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR WEDNESDAY.

In the hours before

Special weather statement, May 24, 10:43 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1143 PM CDT TUE MAY 24 2016

NEZ066-068-078-088>090-092-250530-
JEFFERSON NE-JOHNSON NE-GAGE NE-LANCASTER NE-SALINE NE-PAWNEE NE-
OTOE NE-
1143 PM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SALINE...
NORTHEASTERN JEFFERSON...WESTERN JOHNSON...NORTHERN GAGE...SOUTHERN
LANCASTER...NORTHWESTERN PAWNEE AND SOUTHWESTERN OTOE COUNTIES UNTIL
1230 AM CDT...

AT 1143 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BEATRICE...MOVING NORTH AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BEATRICE...WILBER...FIRTH...DE WITT...CORTLAND...PLYMOUTH...
CLATONIA...HALLAM...PICKRELL...ADAMS...FILLEY...SWANTON...
CRAB ORCHARD AND OLIVE CREEK STATE RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 188 AND 197.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 24 AND 45.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4026 9637 4029 9709 4058 9706 4058 9643
TIME...MOT...LOC 0443Z 181DEG 55KT 4027 9677

MEAD

The radar

The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gage

When
May 24, 10:47 PM CST
Where
Gage County, (Bie)beatrice Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.300, -96.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627860.